Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 161, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 10, 2015, 12:11 AM CDT for 4 counties in Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2015, 12:11 AM CDT (05:11 UTC)
- Expired
- Aug 10, 2015, 12:40 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3223 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
540
WUUS53 KTOP 100511
SVRTOP
KSC027-029-157-201-100600-
/O.NEW.KTOP.SV.W.0161.150810T0511Z-150810T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT MON AUG 10 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 100 AM CDT
* AT 1211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
SOUTHWEST OF AGENDA...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...AGENDA AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3966 9765 3976 9752 3957 9722 3950 9734
3944 9751
TIME...MOT...LOC 0511Z 322DEG 17KT 3966 9757
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
299
WWUS53 KTOP 100528
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT MON AUG 10 2015
KSC157-100538-
/O.CAN.KTOP.SV.W.0161.000000T0000Z-150810T0600Z/
REPUBLIC-
1228 AM CDT MON AUG 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3961 9757 3965 9750 3965 9737 3966 9737
3957 9722 3950 9734 3946 9746
TIME...MOT...LOC 0528Z 322DEG 17KT 3960 9750
$$
KSC027-029-201-100600-
/O.CON.KTOP.SV.W.0161.000000T0000Z-150810T0600Z/
CLAY-CLOUD-WASHINGTON-
1228 AM CDT MON AUG 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN CLAY...NORTHEASTERN CLOUD AND SOUTHWESTERN
WASHINGTON COUNTIES...
AT 1228 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLYDE...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9757 3965 9750 3965 9737 3966 9737
3957 9722 3950 9734 3946 9746
TIME...MOT...LOC 0528Z 322DEG 17KT 3960 9750
HAIL...0.75IN
WIND...60MPH
$$
OMITT121
WWUS53 KTOP 100540
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1240 AM CDT MON AUG 10 2015
KSC027-029-201-100549-
/O.CAN.KTOP.SV.W.0161.000000T0000Z-150810T0600Z/
CLAY-CLOUD-WASHINGTON-
1240 AM CDT MON AUG 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
NORTHEASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3961 9757 3965 9750 3965 9737 3966 9737
3957 9722 3950 9734 3946 9746
TIME...MOT...LOC 0537Z 322DEG 17KT 3956 9746
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:59 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 9, 11:59 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1159 PM CDT SUN AUG 9 2015 ...UPDATE TO SHORT TERM CONVECTIVE FORECAST AND AVIATION FORECAST DISCUSSION... .UPDATE... ISSUED AT 1152 PM CDT SUN AUG 9 2015 WHILE FORCING MECHANISMS REMAIN WEAK, THE ATMOSPHERE REMAINS QUITE UNSTABLE WITH 2000-4000 J/KG OF MUCAPE ROOTED 2-3K FEET OFF THE SURFACE. EFFECTIVE SHEAR IS SUFFICIENT TO SUSTAIN SUPERCELL STRUCTURES MAINLY OVER NORTHERN PARTS OF THE AREA AND THE STORM OVER REPUBLIC COUNTY HAS SHOWN SIGNS OF ORGANIZATION ALTHOUGH IT HAS SO FAR REMAINED BELOW SEVERE LIMITS AND STRUGGLED TO REMAIN ORGANIZED FOR A PROLONGED PERIOD. AN ADDITIONAL AREA OF CONVERGENCE AND INCREASING CLOUD COVER IN THE 3500 FOOT AGL RANGE INDICATE THAT ADDITIONAL SCATTERED STORMS MAY DEVELOP GENERALLY ALONG THE I-70 CORRIDOR IN THE NEXT COUPLE OF HOURS AND THEN PERHAPS INTO EAST CENTRAL KANSAS. BASICALLY, THERE ARE SEVERAL AREAS OF WEAK FORCING AND WHETHER OR NOT ANY OF THESE AREAS CAN INITIATE CONVECTION ARE THE PRIMARY QUESTION. IF STORMS DEVELOP, A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH WIND REMAINING THE PRIMARY HAZARD ALONG WITH POCKETS OF HEAVY RAIN AND A SMALL CHANCE FOR MARGINALLY SEVERE HAIL. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 313 PM CDT SUN AUG 9 2015 CURRENT SURFACE ANALYSIS SHOWS THE MAIN SYNOPTIC BOUNDARY EXTENDING SOUTHWARD FROM KANSAS CITY TO WICHITA, WHICH IS FORECAST TO SAG SOUTHWARD THROUGH THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MORE EVIDENT THERMAL GRADIENT HAS PUSHED INTO SOUTHEAST KS AND HAS BEEN RESPONSIBLE FOR SCATTERED SHOWERS AND ISOLATED THUNDER THIS MORNING. THIS HAS KEPT THE CLOUD COVER AROUND MUCH LONGER THAN FORECASTED, BUT AN AREA OF CLEAR SKIES IS WORKING EASTWARD ACROSS NORTHEAST KS, WHICH MAY ALLOW TEMPERATURES TO WARM INTO THE LOWER TO MIDDLE 90S. HIGH MOISTURE POOLING IN THE BOUNDARY LAYER HAS KEPT DEW POINTS IN THE MID TO UPPER 70S. EXPECT THAT HEAT INDICES WILL BE IN THE LOWER 100S THROUGH EARLY EVENING FOR LOCATIONS ALONG AND SOUTH OF I-70. THERE WILL BE A FEW THINGS OF CONCERN LATER THIS EVENING AND OVERNIGHT. THE MODELS SHOW A SHORTWAVE TROUGH ON THE NORTHERN PERIPHERY OF THE UPPER HIGH CENTERED OVER THE SOUTHERN PLAINS WILL TRACK ACROSS SOUTHERN KS TONIGHT. THIS MAY SUPPORT THE DEVELOPMENT OF AN MCS OR MULTICELL CLUSTER IN WESTERN OR CENTRAL KS THIS EVENING NORTH OF THE SURFACE BOUNDARY. SURFACE BASED CONVECTION HAS ALREADY BEGAN IN NORTHWEST KS. AS THAT BOUNDARY DRIFTS SOUTHWARD THE TRACK OF THE MCS MAY ALSO DO THE SAME AS DEPICTED BY THE NAM. THE PAST FEW RUNS OF THE HRRR HAVE BEEN CLIPPING THE SOUTHERN FORECAST AREA WITH THIS MCS. INSTABILITY HAS BEEN SOMEWHAT LIMITED TODAY ACROSS SOUTHERN KS AS OPPOSED TO NORTHERN KS, WHICH HAS SET UP A DECENT GRADIENT. THEREFORE IT IS UNCERTAIN HOW SEVERE THESE STORMS WILL BE THIS EVENING, BUT THE TRACK MAY BE MORE FOCUSED ALONG THIS INSTABILITY GRADIENT INSTEAD. AS FOR NOW THE BEST CHANCES FOR PRECIP WILL BE SOUTH OF I-70 LATE THIS EVENING AND EARLY MORNING WITH THE SLIGHT CHANCE FOR A STRONG STORM. WITH PLENTY OF MOISTURE AROUND AND LIGHT LOW LEVEL WINDS ASSOCIATED WITH THE BOUNDARY THERE IS A CHANCE FOR HAZE AND OR FOG EARLY TOMORROW MORNING. THERE ARE SOME INDICATIONS THAT THE SKIES COULD CLEAR LATE TONIGHT AND ALLOW FOR BOUNDARY LAYER COOLING. A FEW OF THE MODELS ARE HINTING AT A NORTHERN SHORTWAVE THAT WILL TRACK OVER SD AND NE OVERNIGHT. THIS MAY ALSO SUPPORT A SOUTHEASTWARD MOVING MCS THAT COULD REACH NORTHERN KS AROUND SUNRISE. IN FACT, THE INSTABILITY IS ALREADY DECENT IN THAT AREA, WHICH WOULD SUPPORT THIS SCENARIO BETTER. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 313 PM CDT SUN AUG 9 2015 THERE IS NOT MUCH CHANGE IN THE FORECAST FOR MONDAY NIGHT THROUGH SUNDAY AS MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE AMPLIFYING TO THE WEST AND SOUTHWEST CAUSING NORTHWEST FLOW TO SET UP OVER THE FORECAST AREA. ABOUT THE ONLY THING OF CONCERN IS THE POSSIBILITY FOR SOME ELEVATED PRECIP ACROSS NORTH CENTRAL KS LATE TUESDAY NIGHT AND WEDNESDAY MORNING. THERE ARE INDICATIONS THAT CONVECTION IN THE MOUNTAINS COULD GENERATE A VORT MAX AND THEN DRIFT EAST AND SOUTH THROUGH CENTRAL KS. FOR NOW MOST GUIDANCE KEEPS ANY PRECIP JUST TO THE WEST OF THE FORECAST AREA. THIS SEEMS TO MAKE SINCE AS MODELS BRING THE CENTER OF THE 850 MB RIDGE OVER THE FORECAST AREA BY 12Z WED WITH NO REAL RETURN FLOW AND THE DEEPER MOISTURE AXIS REMAINING OVER WESTERN KS. SO THE FORECAST REMAINS DRY THROUGH NEXT WEEKEND WITH NO OBVIOUS SIGNS OF FORCING IMPACTING THE FORECAST AREA AFTER WEDNESDAY. TEMPS ARE EXPECTED TO BE COOLER THAN NORMAL FOR TUESDAY THROUGH THURSDAY. MODELS ARE IN AGREEMENT THAT A MODIFIED HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA WITH SOME WEAK COLD AIR ADVECTION AND DRYER AIR. BECAUSE OF THIS LOWS SHOULD BE IN THE LOWER AND MID 60S WITH HIGHS IN THE 80S. BY FRIDAY AND INTO THE WEEKEND, THE UPPER RIDGE IS EXPECTED TO PROPAGATE EAST INTO THE PLAINS AS AN UPPER TROUGH OVER THE PACIFIC NORTHWEST COAST MOVES INLAND. THIS SHOULD SHIFT THE THERMAL RIDGE OUT INTO THE PLAINS WITH HIGHS WARMING BACK INTO THE LOWER AND MID 90S FOR THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1152 PM CDT SUN AUG 9 2015 LOWER THAN NORMAL CONFIDENCE CONTINUES IN THE TAF. SCATTERED THUNDERSTORMS MAY DEVELOP NEAR/OVER TAF SITES AT JUST ABOUT ANY TIME THROUGH 13 OR 14Z. OTHERWISE DO EXPECT MVFR CIGS TO DEVELOP IN THE NEXT FEW HOURS, PROBABLY BY 08Z...AND WITH SUCH AMPLE LOW LEVEL MOISTURE MAY SEE SOME VIS RESTRICTIONS ESPECIALLY AFTER 09Z. CIGS, LIKELY IN THE MVFR RANGE, EXPECTED TO CONTINUE THROUGH AROUND NOON BEFORE SCATTERING OUT. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BARJENBRUCH SHORT TERM...SANDERS LONG TERM...WOLTERS AVIATION...BARJENBRUCH
Hazardous weather outlook, Aug 9, 11:28 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1128 PM CDT SUN AUG 9 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-110430- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1128 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE AREA THROUGH TONIGHT. THE STRONGER STORMS COULD BE CAPABLE OF DAMAGING STRAIGHT LINE WINDS AND TORRENTIAL RAINFALL. WHILE NOT AS LIKELY...THERE COULD BE SOME HAIL AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 9, 11:26 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT SUN AUG 9 2015
KSZ008-100515-
REPUBLIC-
1126 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REPUBLIC COUNTY UNTIL
1215 AM CDT...
AT 1126 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLEVILLE...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA AND CUBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3983 9738 3982 9737 3965 9768 3965 9769
3984 9784 3994 9771
TIME...MOT...LOC 0426Z 322DEG 17KT 3985 9772
OMITTSpecial weather statement, Aug 10, 12:01 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1201 AM CDT MON AUG 10 2015
KSZ008-009-020-100530-
WASHINGTON-CLOUD-REPUBLIC-
1201 AM CDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD...SOUTHWESTERN
WASHINGTON AND SOUTHEASTERN REPUBLIC COUNTIES UNTIL 1230 AM CDT...
AT 1201 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF AGENDA...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...AGENDA AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3979 9748 3957 9724 3957 9737 3952 9737
3947 9753 3969 9768
TIME...MOT...LOC 0501Z 322DEG 17KT 3967 9756
OMITTThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:26 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| Aug 10, 12:01 AM CDT | Special Weather Statement | TOP | Cloud | 29 min |
| Aug 10, 12:27 PM CDT | Special Weather Statement | TOP | Douglas | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.